by Mia James, Medically reviewed 8/2020
Chemotherapy can be effective treatment for cancer but may also cause physical side effects that may be uncomfortable and affect your appearance. These side effects, however, are manageable.
Hair loss is a dreaded side effect of chemotherapy and can be traumatic. Chemotherapy-related hair loss can affect your scalp as well as your eyebrows, eyelashes, and body. This occurs because chemotherapy attacks rapidly dividing cells, which include cancer cells as well as normal cells that divide rapidly, such as hair cells.
You can prepare yourself for the chance that you might lose your hair during chemotherapy. Start by asking your doctor how likely it is that the particular drug you’ll receive will cause hair loss (risk differs among drugs). If there’s a good chance that your hair will fall out, consider cutting it short so that you’ll have less hair to shed and the loss won’t be as dramatic.
Think about your options to cover your head—wigs, scarves, and caps. If you choose a wig and want a close match with your natural hair color, shop for a wig while you still have your hair. Contact your health insurance company and ask if they cover the cost of wigs for cancer patients (some do). If you decide not to cover your bare head, be sure to apply sunscreen whenever you’re outdoors.
Wait until you have finished chemotherapy to perm or color your hair. The chemicals used in these treatments may cause damage in addition to the effects of chemotherapy.
Learn about cosmetic techniques to compensate for lost eyebrows or lashes. Make-up can be used to create the illusion of brows and lashes.
Remember that hair almost always grows back after chemotherapy. It may come back with a different color or texture, but chances are it will be back!
Much like hair loss, you can also plan ahead for dry and irritated skin during chemotherapy. Try these tips to manage skin changes before you begin chemotherapy and continue them through treatment:
- Avoid long, hot showers and baths.
- Use only gentle, fragrance-free soaps and laundry detergents.
- For moisturizers, use creams or ointments instead of lotions; the thicker consistency may more effectively prevent dehydration.
- Apply moisturizers often, especially after showering or washing hands.
- If your skin is extremely dry and flaky, ask your doctor about ammonium lactate cream (prescription or over the counter).
- Be sure to use sunscreen (at least 30 SPF) when outdoors and reapply often.
- If your skin itches, ask your doctor about steroids or anesthetic medications (over-the-counter hydrocortisone creams may be too weak).
- If you plan to go swimming, ask your doctor first. Hot tubs should be avoided.
- Watch for signs of skin infection such as inflammation, open wounds, and discharge. See your doctor if this occurs.
Possible effects of chemotherapy on the nails include nails becoming dry and brittle, developing lines and ridges, and darkening. Changes to the nails will go away, but it may take several months to do so. Chemotherapy drugs known as taxanes are often associated with nail problems. Taxanes, which are frequently used to treat breast, prostate, and lung cancer, include Taxol® (paclitaxel) and Taxotere® (docetaxel).
You may be able to protect your nails by wearing special cooling gloves and socks during the infusion of chemotherapy. Watch for signs of nail inflammation, especially open wounds and discharge; this could be a sign of infection. See your doctor if you suspect an infection.